Health & Safety

November 29, 2012

Poly-pharmacy: A shared responsibility in medication safety

The Army Suicide Prevention Task Force has identified poly-pharmacy as an important contributing factor to suicide, fatal accidents, and adverse outcomes among Army personnel. Poly-pharmacy is a term used to describe a patient who is being treated for multiple conditions with a variety of medications prescribed by several healthcare providers. When a patient receives four or more medications that include one or more psychotropic medications and/or central nervous system depressants, within a 30-day period they meet the definition of poly-pharmacy.

Psychotropic medications are drugs that may affect the mind, emotions, thoughts, concentration, perception, consciousness and behavior. They are used to treat a variety of medical conditions such as depression, anxiety, and mood disorders.

Central Nervous System depressants are medications that may be used for the management of pain and seizures. Some major side effects associated with Central Nervous System depressants are decreased heart rate, decreased respiratory rate, and decreased consciousness. In extreme cases, Central Nervous System depressants can lead to coma and death.

Taking a combination of these medications can increase the risks for adverse events. It is absolutely vital that Soldiers actively participate in their medical care. Without their participation, health care providers cannot be successful in their efforts to provide a medically safe environment. It is important that patients do the following:

Provide information on any over-the-counter medications, herbal medications, supplements, recreational drugs, or prescription drugs filled at retail or mail-order pharmacies to their providers.

• Comply with the therapy prescribed. Do not take more medication than prescribed, which could lead to an overdose; or take less medication than prescribed which could lead to ineffective therapy.

• Do not share medication with others or take someone else’s medication. Each medication therapy is specific to the patient’s medical condition.

• Always destroy or dispose of medications you are no longer taking.

When Soldiers provide an accurate list of their medications, healthcare providers are able to get a true picture of their potential risk for poly-pharmacy and develop strategies to mitigate harm.

There are almost always noticeable physical symptoms associated with taking this type of medication. You should notify your Provider if you notice any significant worsening of symptoms. The following symptoms are associated with psychotropic medications and Central Nervous System depressants:

• Sleepiness/drowsiness

• Inability to focus or make decisions

• Agitation/aggressiveness

• Emotional instability/ withdrawal

• Sadness/anxiety

Fort Irwin WACH Pharmacy services are available to answer all questions relating to your medication therapy. The pharmacy encourages questions or requests for patient-counseling and can be reached at 380-3130. The pharmacy is open from 8:30 a.m. to 5 p.m.for walk-ins and patient counseling appointment requests.




All of this week's top headlines to your email every Friday.


 
 

 

Exchange resolves to promote healthier living

According to Sourcewire, nearly a quarter of Americans vow to get fit for the New Year. The Fort Irwin Exchange is doing its part to make it easier for Soldiers, and Families, to watch their “bottom lines” when making dining choices on and off duty. Dining in the Exchange’s Fort Irwin Food Court doesn’t have...
 
 

Avoid being a No Show

“No Shows” are missed medical appointments that may negatively impact your ability to access health care here. A No Show is defined as an appointment that is scheduled, but not cancelled or honored by the patient. A No Show is a lost opportunity to provide healthcare services to you and to another patient, who could...
 
 
CathyBellard_LVN_LeesySublett

Story Time teaches children about safety helmets

Miriam Fuentes, military spouse here, took her daughter Devannie to Story Time at the Fort Irwin library, March 12. Sergeant Steve Steiner, a health technician at Behavioral Health with MEDDAC, imitated the voices of characters...
 

 

Aiming to reduce stigma of TBI

National Brain Injury Awareness Month a time to get informed, get treatment In order for more individuals to seek treatment for traumatic brain injuries, the social stigma associated with that “invisible wound” must be reduced. That is the message Maj. Shirley Daniel, chief and program manager of the TBI/Concussive Injury Clinic at Weed Army Community...
 
 

March is National Brain Injury Aware- ness Month and Fort Irwin medical personnel will be informing the com- munity about the symptoms and dan- gers of traumatic brain injuries.

arch is National Brain Injury Aware- ness Month and Fort Irwin medical personnel will be informing the com- munity about the symptoms and dangers of traumatic brain injuries. Weekly radio broadcasts on KNTC 88.3 FM during the month, information booths in various locations, and activities with chil- dren will be held to provide the community...
 
 

Know the symptoms, dangers of brain injuries

A traumatic brain injury is a disruption of brain function resulting from a blow or jolt to the head or penetrating head injury. A TBI can occur on the battlefield, on the football field, on the playground, in a car accident, and even at home. There are four categories of TBI including mild, moderate, severe...
 




0 Comments


Be the first to comment!


Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>


Directory powered by Business Directory Plugin